Flood, Southern Franklin
- When
- December 12, 4:30 AM EST to 6:00 PM EST
- Where
- Southern Franklin forecast zone
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Low pressure over Illinois on the morning of the 10th moved northeast and was located just north of Lake Huron by the morning of the 11th. A secondary low formed in southeastern Pennsylvania and moved northeast through Maine to the Gaspe Peninsula by the morning of the 12th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure over Illinois on the morning of the 10th moved northeast and was located just north of Lake Huron by the morning of the 11th. A secondary low formed in southeastern Pennsylvania and moved northeast through Maine to the Gaspe Peninsula by the morning of the 12th. The secondary low created a a strong, warm, and very moist southeast flow across the state. The southeast flow enhanced the precipitation in the mountains where amounts ranged from 2 to almost 3 inches during the event. In addition, temperatures rose to near 50 degrees which caused considerable snow melt. On Friday morning, the 12th, water rose rapidly between 4:30 and 6:30 am behind a serious ice jam that formed on the Sandy River downstream of the Route 4 bridge in Farmington. The resulting flood submerged 39 cars in the parking lot of the University of Maine at Farmington. Another Ice jam formed on the Androscoggin River flooding portions of Route 232 and Route 2 in Rumford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 12, 3:20 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 320 AM EST FRI DEC 12 2003 .DISCUSSION... LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT MOVES NORTH AND EAST OF OUR AREA TODAY. STRONG WESTERLY WINDS WILL BRING IN COLDER AIR TODAY. EXPECT TEMPERATURES OVER MOUNTAINS TO DROP TODAY WHILE TEMPERATURES WILL LIKELY RISE A LITTLE THEN FALL THIS AFTERNOON OVER THE REST OF THE GRAY FORECAST AREA. MOISTURE BEHIND THE LOW COMBINED WITH WINDS FLOWING UP ACROSS THE MOUNTAINS WILL PRODUCE SNOWSHOWERS OVER THE MOUNTAINS WITH AN INCH OR TWO SNOW ACCUMULATION POSSIBLE...ESPECIALLY AT HIGHER ELEVATIONS. A FEW FLURRIES MAY WANDER ACROSS THE FOOTHILLS AND THE INTERIOR TODAY. A WEAK DISTURBANCE IN THE UPPER ATMOSPHERE MAY BRING A FEW FLURRIES TO THE MOUNTAINS TONIGHT...OTHERWISE CLEAR TO PARTLY CLOUDY SKIES ARE EXPECTED OVERNIGHT AS THE ATMOSPHERE WILL BE QUITE DRY. ON SATURDAY A LARGE AREA OF HIGH PRESSURE WILL BUILD OVER THE NORTHEAST PROVIDING SUNNY SKIES BUT COOL TEMPERATURES. THAT HIGH WILL CREST OVER THE AREA SUNDAY THEN MOVE EAST OF THE AREA. LOW PRESSURE IS EXPECTED TO DEVELOP OFF THE VIRGINIA COAST SUNDAY AND BEGIN MOVING UP THE COAST TOWARD THE GRAY FORECAST AREA. AT THIS TIME IT IS TOO EARLY TO SAY JUST WHAT THE IMPACT WILL BE FROM THIS STORM AS THE PATH AND ATMOSPHERIC TEMPERATURES ARE QUESTIONABLE. SOME OF THE METEOROLOGICAL MODELS INDICATE WARM AIR MOVING IN WITH THE STORM WHICH MAY RESULT IN SNOW CHANGING TO RAIN OVER PORTIONS OF THE AREA. && .HYDROLOGY... A COUPLE OF RIVERS ACROSS CENTRAL NH RISING QUICKLY. APPEARS BOTH WILL CREST JUST BELOW FLOOD STAGE. WILL MONITOR. .GYX WATCHES/WARNINGS/ADVISORIES... ME...GLW NH...GLW &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 502 AM EST THU DEC 11 2003 NHZ001>007-111201- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN GRAFTON NH- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN GRAFTON NH-SULLIVAN NH- 502 AM EST THU DEC 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY EXPECT AREAS OF FREEZING RAIN THIS MORNING...WITH AN ADVISORY FOR NORTHERN NEW HAMPSHIRE AND MAINE. GALE WARNING ON THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN... LOW PRESSURE WILL TRACK UP THE EASTERN SEABORAD MONDAY. THE EXACT TRACK IS STILL UNCERTAIN...BUT THIS STORM DOES HAVE THE POTENTIAL TO BRING GREATER THAN 6 INCHES OF SNOW TO THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. APFFEL
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380052, 5380053.